Journal of Dynamics and Differential Equations

, Volume 25, Issue 2, pp 477–503

Evolution Problems with Nonlinear Nonlocal Boundary Conditions



We provide a new approach to obtain solutions of evolution equations with nonlinear and nonlocal in time boundary conditions. Both, compact and noncompact semigroups are considered. As an example we show a “principle of huge growth”: every control of a reaction-diffusion system necessarily leads to a profile preserving nonlinear huge growth for an appropriate initial value condition. As another example we apply the approach with noncompact semigroups also to a class of age-population models, based on a hyperbolic conservation law.


Nonlinear boundary condition Nonlocal boundary condition Function triple degree Nonlinear Fredholm map Semilinear partial differential equation Nonuniqueness Profile-preserving growth Age-population model 


  1. 1.
    Bader, R.: The perdiodic problem for semilinear differential inclusions in banach spaces. Comment. Math. Univ. Carol. 39(4), 671–684 (1998)MathSciNetMATHGoogle Scholar
  2. 2.
    Bader, R.: On the semilinear multi-valued flow under constraints of the periodic problem. Comment. Math. Univ. Carol. 41(4), 719–734 (2000)MathSciNetMATHGoogle Scholar
  3. 3.
    Bader, R., Kryszewki, W.: On the solutions sets of differential inclusions and the periodic problem in Banach spaces. Nonlinear Anal. 54(4), 707–754 (2003)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Ballotti, M.E.: Aronszajn’s theorem for a parabolic partial differential equation. Nonlinear Anal. 9(11), 1183–1187 (1985)MathSciNetMATHCrossRefGoogle Scholar
  5. 5.
    Benedetti, I., Malaguti, L., Taddei, V.: Nonlocal semilinear evolution equations without strong compactness: theory and applications. Bound. Value Probl. 2013, 60 (2013). doi:10.1186/1687-2770-2013-60
  6. 6.
    Benevieri, P., Calamai, A.: A Borsuk-type theorem for some classes of perturbed Fredholm maps. Topol. Methods Nonlinear Anal. 35(2), 379–394 (2010)MathSciNetMATHGoogle Scholar
  7. 7.
    Benevieri, P., Furi, M.: A simple notion of orientability for Fredholm maps of index zero between Banach manifolds and degree theory. Ann. Sci. Math. Québec 22(2), 131–148 (1998)MathSciNetMATHGoogle Scholar
  8. 8.
    Bothe, D.: Multivalued differential equations on graphs and applications. Ph.D. Thesis, University of Paderborn, Paderborn (1992)Google Scholar
  9. 9.
    Cushing, J.M.: Global branches of equilibrium solutions of the McKendrick equations for age-structures population growth. Comput. Math. Appl. 11(1–3), 175–188 (1985)MathSciNetMATHCrossRefGoogle Scholar
  10. 10.
    Deimling, K.: Ordinary differential equations in Banach spaces. Lecture Notes Mathematics, no. 596. Springer, Berlin (1977)Google Scholar
  11. 11.
    Deimling, K.: Nonlinear Functional Analysis. Springer, Berlin (1985)MATHCrossRefGoogle Scholar
  12. 12.
    Deimling, K.: Multivalued Differential Equations. de Gruyter, Berlin (1992)MATHCrossRefGoogle Scholar
  13. 13.
    Gohberg, I., Goldberg, S., Kaashoek, M.A.: Classes of Linear Operators, vol. I. Birkhäuser, Basel (1990)MATHCrossRefGoogle Scholar
  14. 14.
    Gurtin, M.E., MacCamy, R.C.: Non-linear age dependent population dynamics. Arch. Ration. Mech. Anal. 54, 281–300 (1974)MathSciNetMATHCrossRefGoogle Scholar
  15. 15.
    Kamenskiĭ, M.I., Obukhovskiĭ, V.V., Zecca, P.: Condensing Multivalued Maps and Semilinear Differential Inclusions in Banach spaces. de Gruyter, Berlin (2001)MATHCrossRefGoogle Scholar
  16. 16.
    Kostova, T.V.: Numerical solutions of a hyperbolic differential–integral equation. Comput. Math. Appl. 15, 427–436 (1988)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Kryszewki, W.: Topological structure of solution sets of differential inclusions: the constrained case. Abstr. Appl. Anal. 6, 325–351 (2003)CrossRefGoogle Scholar
  18. 18.
    Liu, Q., Yuan, R.: Existence of mild solutions of semilinear evolution equations with non-local initial conditions. Nonlinear Anal. 71, 5177–5184 (2009)MathSciNetGoogle Scholar
  19. 19.
    Martin, R.H.: Invariant sets for perturbed semigroups of linear operators. Ann. Mat. Pura Appl. 105, 221–239 (1975)MathSciNetMATHCrossRefGoogle Scholar
  20. 20.
    McKendrick, A.G.: Applications of mathematics to medical problems. Proc. Edinb. Math. Soc. 44, 98–130 (1926)CrossRefGoogle Scholar
  21. 21.
    McKibben, M.A.: Discovering Evolution Equations with Applications, vol. I. Chapman & Hall Mathematics, Boca Raton (2011)CrossRefGoogle Scholar
  22. 22.
    Pavel, N.: Invariant sets for a class of semi-linear equations of evolution. Nonlinear Anal. 1(2), 187–196 (1977)MathSciNetMATHCrossRefGoogle Scholar
  23. 23.
    Väth, M.: Ideal spaces. Lecture Notes in Mathematics, no. 1664. Springer, Berlin (1997)Google Scholar
  24. 24.
    Väth, M.: Volterra and Integral Equations of Vector Functions. Marcel Dekker, New York (2000)MATHGoogle Scholar
  25. 25.
    Väth, M.: Continuity and differentiability of multivalued superposition operators with atoms and parameters I. J. Anal. Appl. 31, 93–124 (2012)MATHGoogle Scholar
  26. 26.
    Väth, M.: Topological Analysis. From the Basics to the Triple Degree for Nonlinear Fredholm Inclusions. de Gruyter, Berlin (2012)MATHCrossRefGoogle Scholar
  27. 27.
    Väth, M.: The Borsuk theorem for multivalued maps and for the Fredholm triple degree (in preparation)Google Scholar
  28. 28.
    von Foerster, H.: Some Remarks on Changing Populations. The Kinetics of Cellular Proliferation. Grune and Stratton, New York (1959)Google Scholar

Copyright information

© Springer Science+Business Media New York 2013

Authors and Affiliations

  • Irene Benedetti
    • 1
  • Valentina Taddei
    • 2
  • Martin Väth
    • 3
  1. 1.Department of Mathematics and Computer ScienceUniversity of PerugiaPerugiaItaly
  2. 2.Department of Physical, Mathematical and Computer SciencesUniversity of Modena and Reggio EmiliaModenaItaly
  3. 3.Department of Mathematics (WE1)Free University of BerlinBerlinGermany

Personalised recommendations